By Dr. Eric Ball, a CHOC pediatrician
When your child is sick, all you want to do as a parent is make them feel better. As a pediatrician and parent, I understand that frustration. Today, parents are inundated with countless over-the-counter products marketed as safe for kids. Unfortunately, we now know that these pediatric versions of adult medication may do more harm than good.
The U.S. Food and Drug Administration do not recommend over-the-counter medicines for cough and cold in children under 2 years old. For older children, consult your pediatrician or pharmacist before offering any over-the-counter medication. Do not give medicines containing codeine or hydrocodone to anyone under 18 years old. These are opioids and are not advised for children.
Why can’t I give my child cold and cough medicine?
There have been few studies that have actually looked at the effectiveness of cold and cough medications in alleviating cold symptoms in children. Of the studies performed, every study done since 1985 has shown no benefit to any of these medications compared to a placebo. In other words, each study showed that a sugar pill had the same effects as the cold medications. Cough medications did not stop coughs, decongestants did not make children less congested, and expectorants did not make mucous any more manageable. Even if the medications did work, they would only treat symptoms of a cold; they do not cure or shorten the duration of the illness. Children get better with time.
When the original dosing studies for these over-the-counter cough and cold medications were performed, safe dosages were established only for adults. The FDA licensed the medications for children in 1976 without any studies establishing safe doses for children. Pediatric dosing was extrapolated from adult dosing using a crude formula: half of the adult dose for children between 6 and 11 years of age and a quarter of the adult dose for children between 2 and 5 years of age. For children under 2 years of age, parents were instructed to ‘contact your doctor.’ These extrapolated doses are imprecise and potentially dangerous; it puts children at much higher risk for adverse effects and accidental overdose.
So, what can I do about a cough or cold?
There is no cure for the common cold, but there are some things you can do while the virus runs its course.
- Make sure your child drinks plenty of fluids. This will serve to thin mucous and keep him well hydrated.
- Saline drops or sprays can offer temporary relief of a stuffy nose.
- A bulb syringe can be used for children too young to blow their noses.
- A humidifier is often helpful for decreasing congestion at night.
- Acetaminophen or ibuprofen (for children over six months old) are safe and effective in relieving pain or fever associated with a cold. CHOC offers downloadable guides on acetaminophen (Tylenol) dosing, as well as a guide on ibuprofen (Advil) and naproxen (Aleve).
Not every cough and cold warrants a trip to the pediatrician’s office. Here are a few warning signs that it’s time to make an appointment:
When to call the doctor for a cough or cold:
- A fever in a baby less than 2 months old
- A fever of 100.4 degrees or higher lasting more than three days.
- Labored breathing including wheezing, fast breathing or shortness of breath
- Dehydration along with not eating or drinking
- Constant ear pain
The dangers of over-the-counter medicine for children
Since 2000, poison control centers have reported hundreds of thousands of calls related to over-the-counter cold medications in children. The FDA has reported 123 deaths related to decongestants and antihistamines since 1969. Since appropriate dosing has not been established, side effects tend to be more severe in children. Cough suppressants, which are derived from narcotic-type medications, often cause drowsiness, confusion, and other neurologic effects. Decongestants are related to amphetamine-type medications and cause agitation, insomnia, restlessness, and high blood pressure. Antihistamines, which are often marketed as bedtime medication, cause drowsiness in some children and agitation in others. Expectorants can cause gastrointestinal effects, such as nausea, vomiting, and diarrhea.